New York, 2009

Winter Storm in New York, December 9, 2009

December 9, 2009 · NWS BGM · 1 event in 1 county or zone

Low pressure tracked from the mid Mississippi Valley to the Great Lakes region from the evening of the 8th to the afternoon of the 9th. This storm spread snow northeast across central New York during the early morning of the 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure tracked from the mid Mississippi Valley to the Great Lakes region from the evening of the 8th to the afternoon of the 9th. This storm spread snow northeast across central New York during the early morning of the 9th. The snow tapered to patchy freezing rain and rain by late morning of the 9th before ending. The heaviest snowfall was in Sullivan County where an average of 7 inches fell. Across the rest of central New York and northeast Pennsylvania, 3 to 6 inches of snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 8, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 8, 9:50 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
950 PM EST TUE DEC 8 2009

.SYNOPSIS...
A STRONG STORM SYSTEM WILL TRACK FROM THE CENTRAL PLAINS THROUGH
THE UPPER GREAT LAKES TONIGHT. SNOW WILL SPREAD FROM SOUTH TO
NORTH ACROSS THE REGION OVERNIGHT...THEN MIX WITH SLEET AND
FREEZING RAIN BEFORE CHANGING TO OCCASIONAL RAIN WEDNESDAY
MORNING. COLD AND BLUSTERY CONDITIONS CAN BE EXPECTED BEHIND THIS
SYSTEM...WITH BANDS OF LAKE EFFECT SNOW ACROSS UPSTATE NEW YORK
THURSDAY INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
UPDATED AS OF 945 PM...PRECIPITATION SHIELD HAS REACHED CENTRAL PA
AND APPEARS ON TARGET FOR STARTING SOON OVER THE FAR SW BOUNDARY
OF OUR FCST AREA AND SPREADING TO THE NY BORDER AROUND MIDNIGHT
AND POINTS FURTHER NORTH THROUGH THE OVERNIGHT HOURS. WE HAVE
COOLED OFF NICELY THIS EVENING AND HAVE RATHER COLD DWPTS IN THE
LOW-MID 20S...SO THERE SHOULD BE SEVERAL HOURS OF SNOW AS THE
MOISTURE STREAMS NORTH.

18Z AND LATER MODELS WOULD EVEN SUGGEST A SLIGHTLY COLDER
SOLUTION...ESPLY NORTH AND EAST OF BGM...BUT THE QUICK TRANSITION
OF WARMER AIR WITH A LOW MOVING THAT FAR TO OUR WEST SHOULD STILL
CAUSE P-TYPE CHANGES FAST ENOUGH TO NOT MAKE MUCH OF A DIFFERENCE
IN THE CURRENT FCST.

UPDATE TONIGHT HAS BEEN BASICALLY TO JUST FINE TUNE TIMING OF THE
LEADING EDGE OF PRECIP WITH A GO...NO-GO POP /ZERO OR 100/ ACROSS
THE CWA. SNOW/SLEET AND ICING AMOUNTS HAVE BEEN TWEAKED...BUT
STILL MAINTAIN THE GENERAL IDEA OF 1-4 INCHES SNOW ACCUM BY 12Z AND
A SMALL AMOUNT OF GLAZE DURING THE P-TYPE TRANSITION. SLIGHTLY
HIGHER AMOUNTS POSSIBLE AT ELEVATION EAST OF HERE IF COLD AIR CAN
HOLD LONGER. THE MAIN IMPACT PROBELM WITH THIS SYSTEM IS THE PHASE
CHANGE COMING DURING THE MORNING COMMUTE...WHICH WILL COMPLICATE
TRAVEL PLANS AND ROAD MAINTENANCE DECISIONS.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH THURSDAY/...
12Z MODELS ARE IN REASONABLY GOOD AGREEMENT WITH THE EVOLUTION OF
THE THERMAL PROFILES ON WEDNESDAY MORNING... INDICATING A CHANGE
TO MAINLY RAIN ACROSS NORTHEAST PA JUST BEFORE 12Z...AND ACROSS
CENTRAL NY AROUND OR JUST AFTER 12Z. SREF PLUMES AND SOUNDINGS
FROM THE ECMWF APPEAR TO SUPPORT THIS SCENARIO ADVERTISED BY THE
NAM AND GFS. MINOR CHANGES TO THIS TIMING WILL RESULT IN CHANGES
IN SNOWFALL ACCUMULATIONS...BUT BASED ON THIS SCENARIO AM
EXPECTING A WIDESPREAD 3 TO 5 INCH ACCUMULATION FOR NORTHEAST PA
AND CENTRAL NY. MODEL SOUNDINGS APPEAR TO WARM SUFFICIENTLY AT ALL
LEVELS SO THAT FREEZING RAIN WILL NOT BE A MAJOR PROBLEM EARLY
WEDNESDAY MORNING... BUT THERE CERTAINLY COULD BE A LITTLE
FREEZING RAIN DURING THE CHANGE-OVER...MAINLY OVER HIGHER
ELEVATIONS.

THE MODELS ALL INDICATE A PRONOUNCED DRY SLOT OVERSPREADING THE
AREA THURSDAY AFTERNOON... AND HAVE SHARPLY LOWERED POPS FOR ALL
AREAS AT THAT TIME. WEST-SOUTHWEST WINDS WILL BEGIN TO INCREASE
LATER WEDNESDAY AND COULD REACH LEVELS WHERE AN ADVISORY MAY BE
NEEDED WEDNESDAY NIGHT OR THURSDAY... WITH A WARNING NOT OUT OF
THE QUESTION ACROSS THE LAKE PLAIN IN CENTRAL NY. HAVE OPTED TO
AVOID FLAGS ASSOCIATED WITH THE WIND UNTIL THE WINTER
PRECIPITATION IS OUT OF THE AREA... TO KEEP THINGS SIMPLE.

LAKE EFFECT SNOW WILL DEVELOP ON THURSDAY... BUT WITH WSW FLOW
EXPECT THE MAIN BANDS ENE OF LAKES ERIE AND ONTARIO TO BE NORTH
AND WEST OF OUR AREA. HOWEVER... A BAND FROM LAKE ERIE COULD
POSSIBLY EFFECT THE NORTHERN FINGER LAKES AREA AT SOME POINT
THURSDAY.

BROAD UPPER LEVEL TROF WILL CONTINUE OVER REGION WITH PERSISTENT
W/SW LOW LEVEL FLOW THURSDAY NIGHT AND FRIDAY. BOTH NAM/GFS INDICATE
SNOW BAND OFF LAKE ERIE MAY EXTEND ACROSS THE EASTERN FINGER LAKES
REGION TO NEAR THE SYRACUSE AREA. THE LAKE ONTARIO SNOW BAND
CONTINUES MAINLY NORTH OF CWA BUT STILL REAL CLOSE TO NRN ONEIDA
COUNTY. WILL CONTINUE WITH HIGH CHC POPS FROM NRN STEUBEN COUNTY
NORTHEAST ACROSS THE EASTERN FINGER LAKES REGION TO SYRACUSE AND
LIKELY POPS JUST NORTHERN ONEIDA COUNTY. REST OF AREA, CONTINUED
COLD WITH JUST SCATTERED FLURRIES OR A BRIEF SNOW SHOWER. LOWS IN
THE TEENS AND MAXES MID 20S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
WILL USE THE HPC MEDIUM RANGE GUIDANCE FOR THIS PERIOD AS THE LONG
RANGE EXPERTS AGAIN FAVOR THE EUROPEAN MODEL AND IT/S ENSEMBLES AS A
BEST FIT SOLUTION. A COLDER THAN NORMAL PERIOD IS EXPECTED...BUT NO
MAJOR SYSTEMS ARE ON THE NEAR HORIZON..WITH JUST MINOR OCCURRANCES
OF LIGHT SNOW SHOWERS OR FLURRIES.

HIGH PRESSURE CENTERED OVER THE MID-ATLANTIC STATES BY SATURDAY
MORNING WILL CURTAIL THE LONG DURATION LAKE EFFECT SNOW THAT WILL
HAVE BEEN OVER THE LOWER LAKES FOR MUCH OF THIS WEEK. A WEAK LOW
PRESSURE SYSTEM DEVELOPING ALONG THE SOUTHEAST COAST SAT NITE-SUNDAY
APPEARS TO TRACK FAR ENOUGH EAST FOR LITTLE OR NO CONCERN...BUT WILL
SUGGEST A LOW CHC POP ACROSS NEPA TO ACCOUNT FOR UNCERTAINTY OF
POSSIBLE WESTWARD TREND IN TRACK OF THIS LOW. SOMEWHAT UNSETTLED
WEATHER THEN CONTINUES INTO EARLY NEXT WEEK WITH A WEAK COLD FRONT
BRINGING A CHANCE OF SNOW SHOWERS OR FLURRIES ON MONDAY...FOLLOWED BY A
CHANCE OF LAKE EFFECT SNOW SHOWERS ACROSS THE NORTHERN NY COUNTIES
ON TUESDAY. LOOKING AHEAD TO THE MIDDLE OF NEXT WEEK...SEVERAL OF
THE MEDIUM RANGE MODELS CONTINUE TO HINT AT A SIGNIFICANT COASTAL
LOW PRESSURE SYSTEM DURING THE WEDNESDAY-THURSDAY TIME FRAME. OF
COURSE THERE ARE VARYING DETAILS IN TRACK/STRENGTH...BUT THE THING
TO TAKE AWAY FROM THIS IS THAT THE CONSISTENCY IN THE LONG RANGE
GUIDANCE SUGGESTS SOME KEY GLOBAL SIGNAL IS BEING LATCHED ONTO AND
THESE MODEL TRENDS WILL BE INTERESTING TO WATCH.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS TO START WITH A MID DECK BY 06Z. BETWEEN 05Z- 07Z,
MODERATE SNOW WILL OVERSPREAD ALL THE TERMINALS FROM SOUTH TO
NORTH. BRIEF PERIOD OF AN HOUR OR TWO OF MVFR CONDITIONS WITH
START OF SNOW BEFORE FLIGHT RESTRICTIONS WILL DROP RAPIDLY TO
LIFR WITH LOW CIGS/VSBY DUE TO SNOW. PRECIP WILL TRANSITION 10 TO
14Z FROM SW TO NE...TO A BRIEF MIX OF FREEZING RAIN/SLEET THEN
QUICKLY TO RAIN MOST AREAS BY MID MORNING. AT KRME, MIXED PRECIP
MAY CONTINUE UNTIL 20Z. EVEN THOUGH VSBYS WILL IMPROVE ONCE CHANGE
OUT OF SNOW CIGS WILL REMAIN IFR.

E/SE WINDS AT START 5 KTS OR LESS INCREASING TO 12 KTS BY 05Z.
FURTHER INCREASES TO 15 KNOTS WITH GUSTS TO 25 KNOTS WED MORNING.
SOUTH TO SW WINDS AROUND 10 KNOTS WITH GUSTS TO 20 KNOTS WEDNESDAY
AFTERNOON.

OUTLOOK...

WED EVENING...MVFR/IFR IN RAIN SHOWERS QUICKLY CHANGING TO SNOW
SHOWERS FROM W TO E. STRONG FRONT WITH WINDS SHIFTING TO THE
SOUTHWEST AND GUSTY.

THURSDAY THROUGH SATURDAY...OCCASIONAL MVFR/IFR IN LAKE EFFECT
SNOW SHOWERS PRIMARILY KRME/KSYR. REST OF AREA PRIMARILY MVFR/VFR.

SUNDAY...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL NOON EST WEDNESDAY FOR
     PAZ038>040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL NOON EST WEDNESDAY FOR NYZ009-
     015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...MSE
NEAR TERM...JAB
SHORT TERM...MSE
LONG TERM...10
AVIATION...RRM/TAC
Hazardous weather outlook, Dec 8, 3:57 PM EST, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EST TUE DEC 8 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-092100-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
357 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STRONG WINDS ARE EXPECTED BEHIND THE DEPARTING STORM
SYSTEM...BEGINNING WEDNESDAY NIGHT AND CONTINUE THROUGH THE DAY
THURSDAY. SUSTAINED WINDS OF 20 TO 30 MPH AS WELL AS GUSTS
APPROACHING 45 MPH WILL BE POSSIBLE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sullivan

When
December 9, 12:00 AM EST to 12:00 PM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

An average of 7 inches of snow fell across the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205912.